Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 113, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2009, 4:17 PM MDT for Eddy County, New Mexico. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2009, 4:17 PM MDT (22:17 UTC)
- Expired
- May 24, 2009, 5:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 182 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 4:56 PM MDT | HAIL 0.88 | 10 Sw Carlsbad, NM | NICKEL SIZE HAIL 10 MILES SOUTHWEST OF CARLSBAD ALONG U.S. HIGHWAY 16/180. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 242217 SVRMAF NMC015-242315- /O.NEW.KMAF.SV.W.0113.090524T2217Z-090524T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 417 PM MDT SUN MAY 24 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 515 PM MDT * AT 417 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF CARLSBAD...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... STATE HIGHWAY 137... DARK CANYON DRAW... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3243 10420 3216 10435 3234 10456 3244 10452 TIME...MOT...LOC 2217Z 299DEG 10KT 3236 10449 $$
2 follow-up statements
000 WWUS54 KMAF 242243 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 443 PM MDT SUN MAY 24 2009 NMC015-242315- /O.CON.KMAF.SV.W.0113.000000T0000Z-090524T2315Z/ EDDY NM- 443 PM MDT SUN MAY 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR CENTRAL EDDY COUNTY... AT 440 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF CARLSBAD...OR ABOUT 8 MILES NORTHWEST OF WHITES CITY...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... U.S. HIGHWAY 62 180 SOUTH OF CARLSBAD...NEAR THE INTERSECTION WITH COUNTY ROAD 720. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3243 10420 3216 10435 3234 10456 3244 10452 TIME...MOT...LOC 2241Z 321DEG 15KT 3229 10441 $$
000 WWUS54 KMAF 242306 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 506 PM MDT SUN MAY 24 2009 NMC015-242315- /O.CON.KMAF.SV.W.0113.000000T0000Z-090524T2315Z/ EDDY NM- 506 PM MDT SUN MAY 24 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR CENTRAL EDDY COUNTY... AT 456 PM MDT...TRAINED WEATHER SPOTTERS REPORTED NICKEL SIZE HAIL 10 MILES SOUTHWEST OF CARLSBAD ALONG U.S. HIGHWAY 62 180. AT 504 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH 13 MILES SOUTHWEST OF CARLSBAD...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... U.S. HIGHWAY 62 180 SOUTHWEST OF CARLSBAD...NEAR THE INTERSECTION OF COUNTY ROAD 720. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3243 10420 3216 10435 3234 10456 3244 10452 TIME...MOT...LOC 2305Z 316DEG 13KT 3223 10434 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:56 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 24, 1:56 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 256 PM CDT SUN MAY 24 2009 .DISCUSSION... CONVECTIVE COVERAGE THIS AFTERNOON OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS IS NOT AS GREAT AS YESTERDAY...AS THE MOST SIGNIFICANT LIFT ASSOCIATED WITH A MID LEVEL VORT MAX IS NOW LOCATED OVER SOUTHEAST TEXAS. HOWEVER...AN UPPER LEVEL SHEAR AXIS REMAINS OVERHEAD AND MOST OF THE ACTIVITY APPEARS TO BE NEAR THIS FEATURE. THE THUNDERSTORMS WILL BEGIN TO DISSIPATE LATER THIS EVENING ACROSS THE EASTERN CWA AS DAYTIME HEATING COMES TO AN END. WATER VAPOR IMAGERY IS INDICATING THE PRESENCE OF AN EMBEDDED SHORTWAVE TROUGH WITHIN WEAK WESTERLY MID LEVEL FLOW NEAR SOUTH CENTRAL NEW MEXICO AND THIS MAY RESULT IN MORE ACTIVITY FROM SOUTHEAST NEW MEXICO INTO THE WESTERN PERMIAN BASIN LATER THIS EVENING. POPS HAVE BEEN INCREASED SLIGHTLY NEAR THIS AREA AFTER 00Z. WARMER TEMPERATURES ARE STILL EXPECTED TOMORROW AFTERNOON AS CLOUD COVER CONTINUES TO DECREASE...DOWNSLOPE FLOW INCREASES AND 850 HPA TEMPS WARM. LEE TROUGHING IS ALSO EXPECTED TOMORROW WITH THE APPROACH OF A MID TO UPPER TROUGH CURRENTLY LOCATED NEAR SOUTHERN CALIFORNIA. DIFFLUENT FLOW ALOFT OVER SOUTHWEST TEXAS AND AN EMBEDDED MID LEVEL SHORTWAVE TROUGH MAY PROVIDE ENOUGH LIFT FOR CONVECTIVE ACTIVITY NEAR THE DAVIS MOUNTAINS AND PECOS COUNTY TOMORROW AFTERNOON AS WELL...BUT COVERAGE WILL REMAIN SPARSE. PRECIPITATION CHANCES WILL BE ON THE INCREASE BY THE MID WORK WEEK AS THE UPPER TROUGH FROM THE WEST NEARS A LITTLE CLOSER TO THE AREA ALLOWING MORE SHORTWAVE TROUGHS WITHIN SOUTHWEST FLOW ALOFT TO IMPACT THE REGION. THERE IS ALSO A COLD FRONT THAT WILL BE MAKING ITS WAY INTO THE CWA LATE TUES NIGHT/WED MORNING AS A MID LEVEL LOW LIFTS NORTH OUT OF THE MISSISSIPPI RIVER VALLEY AND PHASES WITH NORTHERN STREAM UPPER LEVEL TROUGH. TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR BELOW CLIMATOLOGY WED-FRIDAY...BUT THERE IS STILL SOME UNCERTAINTY ON HOW COOL IT WILL ACTUALLY BE CONSIDERING THE DISAGREEMENT BETWEEN MODEL GUIDANCE 850 HPA TEMPS AND THE AMOUNT OF CAA EXPECTED. FOR NOW WE WILL KEEP LOW TO MID 80S IN THE FORECAST FOR THE MOST PART. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 89 65 91 / 30 20 10 10 CARLSBAD NM 59 90 57 87 / 10 20 10 10 DRYDEN TX 62 93 67 93 / 10 20 10 20 FORT STOCKTON TX 61 92 64 92 / 10 20 10 20 GUADALUPE PASS TX 57 89 57 86 / 20 20 10 10 HOBBS NM 57 89 59 88 / 30 20 10 10 MARFA TX 48 84 50 84 / 10 20 10 10 MIDLAND INTL AIRPORT TX 62 91 63 93 / 20 10 10 10 ODESSA TX 63 91 65 92 / 20 10 10 10 WINK TX 62 93 65 96 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05/78
Hazardous weather outlook, May 24, 12:43 PM MDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT SUN MAY 24 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 143 PM CDT SUN MAY 24 2009 /1243 PM MDT SUN MAY 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THROUGH THE AFTERNOON INTO EARLY EVENING. THE GREATEST CHANCE FOR THUNDERSTORMS IS IN THE MOUNTAINS...THE CENTRAL AND EASTERN PERMIAN BASIN AS WELL AS THE LOW ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. MINOR FLOODING IS ALSO POSSIBLE IN FLOOD PRONE AREAS DUE TO THE POTENTIAL FOR HEAVY RAIN AND VERY SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY IN THE MOUNTAINS...THE EASTERN PARTS OF THE PERMIAN BASIN AND THE LOW ROLLING PLAINS. A FEW STORMS COULD PRODUCE BRIEF HEAVY AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
In the hours before
Special weather statement, May 24, 2:24 PM MDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 324 PM CDT SUN MAY 24 2009 NMZ027-028-242115- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 224 PM MDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY. AT 220 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED OVER RURAL PORTIONS OF WEST CENTRAL EDDY COUNTY...ABOUT 13 MILES SOUTH OF HOPE. THIS STORM IS MOVING TO THE SOUTHEAST AT 15 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN THE PATH OF THIS STORM SHOULD SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED.
Special weather statement, May 24, 3:20 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 PM CDT SUN MAY 24 2009 NMZ027-028-242215- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 320 PM MDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN EDDY COUNTY. AT 315 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO MONITOR A STRONG THUNDERSTORM THAT WAS LOCATED OVER RURAL PORTIONS OF WESTERN EDDY COUNTY...ABOUT 15 MILES SOUTHWEST OF LAKEWOOD...OR ABOUT 22 MILES NORTHWEST OF CARLSBAD. THIS STORM IS MOVING TO THE SOUTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WIND GUSTS AROUND 45 MPH. THIS STORM WILL CROSS STATE HIGHWAY 137 WEST OF CARLSBAD...AND MAY APPROACH THE CITY OF CARLSBAD BY 415 PM MDT. PEOPLE IN WESTERN EDDY COUNTY...INCLUDING THOSE NEAR AND WEST OF THE CITY OF CARLSBAD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. BE PREPARED TO SEEK SAFE SHELTER AS THIS STORM APPROACHES.
Local storm report, May 24, 3:54 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SUN MAY 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 20 WNW CARLSBAD 32.51N 104.55W
05/24/2009 E0.75 INCH EDDY NM TRAINED SPOTTER
DIME TO PENNY SIZE HAIL REPORTED AT INDIAN BASIN GAS
PLANT.
&&
CHRIS.DANIELSThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:16 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.